Positive Nikolsky Sign and Pinpoint “Lakes of Pus”

Main Article Content

Christina Y Wong
Steven D Billings
Christine B Warren

Keywords

nikolsky sign, lakes of pus, AGEP

Abstract

A 54-year-old man with a past medical history of paraplegia, osteomyelitis, sacral decubitus ulcer, suprapubic catheter, and several reported drug eruptions was seen for evaluation of skin sloughing without any tenderness to palpation. He reported being on chronic oral antibiotics including amoxicillin/clavulanic acid and ciprofloxacin over the past two years for osteomyelitis. Two days prior to evaluation, he had been hospitalized for osteomyelitis of the left iliac bone and was treated with intravenous vancomycin and meropenem. Initial evaluation revealed widespread Nikolsky sign with extensive involvement of the back, abdomen, and extremities without any tenderness. Involving 30-40% body surface area were scattered deep red macules and patches. The histopathologic findings were consistent with the diagnosis of acute generalized exanthematous pustulosis (AGEP). Clinically, AGEP appears as diffuse erythema with several small, non-follicular pustules and possible peripheral neutrophilia or eosinophilia. A positive Nikolksy sign can be seen with AGEP, but is not specific, and has been referred to as a ‘pseudo-Nikolsky sign.’ Systemic involvement, such as renal insufficiency, has been reported in AGEP. There are few reports in the literature describing AGEP with TEN-like features. We present an interesting patient with AGEP and TEN-like features who improved after cessation of vancomycin and meropenem and a short course of systemic steroids.

References

1. Martins A, Lopes LC, Paiva Lopes MJ, et al. Acute generalized exanthematous pustulosis induced by hydroxychloroquine. Eur J Dermatol. 2006;16:317-318
2. Harr T, French LE. Toxic epidermal necrolysis and Stevens-Johnson syndrome. Orphanet J Rare Dis. 2010;5:39.
3. Szatkowski J, Schwartz RA. Acute generalized exanthematous pustulosis (AGEP): A review and update. J Am Acad Dermatol. 2015;73(5):843-8.
4. Sidoroff A, Dunant A, Viboud C, et al. Risk factors for acute generalized exanthematous pustulosis (AGEP)-results of a multinational case-control study (EuroSCAR). Br J Dermatol. 2007;157(5):989-96.
5. Khalel MH, Fattah saleh SA, F el-gamal AH, Najem N. Acute generalized exanthematous pustulosis: an unusual side effect of meropenem. Indian J Dermatol. 2010;55(2):176-7.
6. Mawri S, Jain T, Shah J, Hurst G, Swiderek J. Vancomycin-induced acute generalized exanthematous pustulosis (AGEP) masquerading septic shock-an unusual presentation of a rare disease. J Intensive Care. 2015;3:47.
7. Hotz C, Valeyrie-allanore L, Haddad C, et al. Systemic involvement of acute generalized exanthematous pustulosis: a retrospective study on 58 patients. Br J Dermatol. 2013;169(6):1223-32.
8. Van hattem S, Beerthuizen GI, Kardaun SH. Severe flucloxacillin-induced acute generalized exanthematous pustulosis (AGEP), with toxic epidermal necrolysis (TEN)-like features: does overlap between AGEP and TEN exist? Clinical report and review of the literature. Br J Dermatol. 2014;171(6):1539-45.
9. Bouvresse S, Valeyrie-allanore L, Ortonne N, et al. Toxic epidermal necrolysis, DRESS, AGEP: do overlap cases exist?. Orphanet J Rare Dis. 2012;7:72.
10. Iwai S, Sueki H, Watanabe H, Sasaki Y, Suzuki T, Iijima M. Distinguishing between erythema multiforme major and Stevens-Johnson syndrome/toxic epidermal necrolysis immunopathologically. J Dermatol. 2012;39(9):781-6.
11. Halevy S, Kardaun SH, Davidovici B, Wechsler J. The spectrum of histopathological features in acute generalized exanthematous pustulosis: a study of 102 cases. Br J Dermatol. 2010;163(6):1245-52.